Funnel Cloud, Pulaski
- When
- April 24, 12:31 PM CST
- Where
- Pulaski County, 1 mi E of Grand Chain
- Reported by
- Trained Spotter
- Coordinates
- 37.270, -89.002
A well-organized upper level low moved east from the central Plains into the Mid Missouri Valley during the day. Very strong winds aloft accompanied this system.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A well-organized upper level low moved east from the central Plains into the Mid Missouri Valley during the day. Very strong winds aloft accompanied this system. A streak of very strong mid level winds punched northeast from the Arklatex region into the Lower Ohio Valley during the afternoon. A low level jet from 50 to 60 knots over the Lower Mississippi Valley nosed into the Lower Ohio Valley. At the surface, a low pressure center tracked from north central Arkansas to near St. Louis by late afternoon. Though surface dew points climbed into the lower to mid 60's, extensive cloudcover along and ahead of a warm front limited instability. The instability was generally weak, characterized by cape values below 1000 j/kg. A short, bowing line segment was responsible for most of the severe weather reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 11:36 AM CST, 55 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1236 PM CDT SAT APR 24 2010 .UPDATE... UPDATED AVN DISCUSSION. NO UPDATE TO PUBLIC DISCUSSION. && .DISCUSSION... SWODY1 NOT OUT YET...STILL HAS US IN SLGT RISK THOUGH CHANCE IT'LL GO MDT. WE'LL SEE SOON...NEVERTHELESS...GFS MODELS ONGOING PCPN ROUGHLY AND HAS ENTIRE FA IN CATEGORICAL POP TODAY AS WARM SECTOR SLINGS NWARD AND THEN COLD FRONT APPROACHES. THE FRONTAL DRIVEN PCPN WILL BE THE STRONGER STORMS/THREAT OF SVR AND HAVE ANOTHER HEAVY RAIN THREAT AS WELL. THE THREAT BEGINS BY MID MORNING AND LASTS THRU ABOUT MID/LATE PM. AFTER THAT WE ARE UNDER THE INFLUENCE OF THE UPPER LOW AND WILL HAVE INSTABILITY SHOWERS MORE OR LESS W/MAYBE A CLAP OF THUNDER FOR THE REMAINDER OF THE WEEKEND/EVEN INTO EARLY NEXT WEEK. BY TUES NIGHT THIS LINGERING LOW FINALLY DRIVES OFF FAR ENOUGH TO THE EAST THAT OUR COLUMN BEGINS TO DRY SOMEWHAT AND WE CAN REPEAL DAILY POPS. INHERITED TEMPS LOOK GOOD WITH NEW MOS IN AND WE'LL COMPARE TO COLLAB PIC FOR FINAL OUTPUT. DID LEAN MORE TOWARD GFS BASED MAV MOS GIVEN THE OVERALL GFS FLAVOR TO THE ENTIRE PACKAGE. && .AVIATION... ALL TAF SITES UNDER MODERATE TO HIGH RISK OF SEVERE STORMS TODAY. CONVECTION WILL CONTINUE ALL TAF SITES THROUGH THE AFTERNOON...AND MAY LINGER INTO EARLY EVENING AT KEVV AND KOWB. MVFR TO IFR CIGS WILL PERSIST THROUGH THE AFTERNOON...WITH MVFR TO IFR VSBYS WITH TSTMS. WINDS WILL BE FROM THE SOUTH TO SOUTHWEST AND GUSTING TO 30 KTS...AND MUCH HIGHER GUSTS LIKELY WITH TSTMS. CIGS WILL IMPROVE TO VFR LATE AFTERNOON/EARLY EVENING FROM SOUTHWEST TO NORTHEAST AS CONVECTION ENDS. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1156 AM CDT SAT APR 24 2010 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-251700- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 1156 AM CDT SAT APR 24 2010 ...TORNADO WATCH 94 IS IN EFFECT UNTIL 8 PM CDT FOR AREAS OF THE QUAD STATE SOUTH AND WEST OF A LINE FROM PINCKNEYVILL TO ELDORADO ILLINOIS TO MURRAY KENTUCKY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TODAY GENERALLY SOUTH AND EAST OF A LINE FROM CALHOUN TO MORGANFIELD KENTUCKY TO DEXTER MISSOURI. OVER THE REMAINDER OF THE QUAD STATE REGION A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS. DAMAGING WIND WILL BE THE PRIMARY THREAT...HOWEVER LONG TRACK TORNADOES WITH LARGE HAIL ARE A GOOD BET...ESPECIALLY IN THE HIGH RISK AREA. THIS IS A PARTICULARLY DANGEROUS SITUATION. PERSONS ACROSS THE QUAD STATE SHOULD MONITOR NOAA WEATHER RADIO OR THEIR FAVORITE MEDIA OUTLET AND BE PREPARED TO TAKE PROTECTIVE ACTION. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY BUT SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SP0TTERS SHOULD BE PREPARED TO BE ACTIVATED THIS AFTERNOON. JAP
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 913 AM CDT SAT APR 24 2010 KYZ001-002-MOZ110-112-114-241500- HICKMAN KY-STODDARD MO-MISSISSIPPI MO-NEW MADRID MO-FULTON KY- 913 AM CDT SAT APR 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FULTON AND WESTERN HICKMAN COUNTIES IN WESTERN KENTUCKY...AND NEW MADRID...SOUTHERN MISSISSIPPI AND SOUTHEASTERN STODDARD COUNTIES IN SOUTHEAST MISSOURI UNTIL 1000 AM CDT... AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40 MPH. THIS STORM WAS LOCATED NEAR TALLAPOOSA IN NEW MADRID COUNTY... MOVING NORTHEAST AT 35 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE CATRON...MARSTON... HOWARDVILLE...LILBOURN...NORTH LILBOURN...NEW MADRID...FARRENBURG... EAST PRAIRIE AND ANNISTON.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 943 AM CDT SAT APR 24 2010 ILZ092-093-KYZ003>005-MOZ111-112-114-241530- PULASKI IL-ALEXANDER IL-BALLARD KY-MCCRACKEN KY-CARLISLE KY-SCOTT MO- MISSISSIPPI MO-NEW MADRID MO- 943 AM CDT SAT APR 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN ALEXANDER AND SOUTHWESTERN PULASKI COUNTIES IN SOUTHERN ILLINOIS...AND NORTHWESTERN CARLISLE...NORTHWESTERN MCCRACKEN AND BALLARD COUNTIES IN WESTERN KENTUCKY...AND NORTHERN NEW MADRID...NORTHERN MISSISSIPPI AND EASTERN SCOTT COUNTIES IN SOUTHEAST MISSOURI UNTIL 1030 AM CDT... AT 936 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH NICKEL SIZE HAIL...AND VERY STRONG WINDS AROUND 50 MPH. THIS STORM WAS LOCATED 5 MILES NORTHWEST OF EAST PRAIRIE...MOVING NORTHEAST AT 60 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE DIEHLSTADT...CHARLESTON... WYATT...WILSON CITY...OLIVE BRANCH...HORSESHOE LAKE CONSERVATION AREA...CAIRO...WICKLIFFE...MOUNDS...MOUND CITY...BARLOW...LA CENTER AND KEVIL. FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM AS WELL. THIS STORM WILL PRODUCE VERY HEAVY RAIN...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 1043 AM CDT SAT APR 24 2010 ILZ081>090-241630- JOHNSON IL-UNION IL-POPE IL-WILLIAMSON IL-SALINE IL-GALLATIN IL- JACKSON IL-FRANKLIN IL-HAMILTON IL-WHITE IL- 1043 AM CDT SAT APR 24 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WHITE...SOUTHERN HAMILTON...SOUTHEASTERN FRANKLIN...SOUTHEASTERN JACKSON... NORTHWESTERN GALLATIN...SALINE...WILLIAMSON...NORTHWESTERN POPE... UNION AND JOHNSON COUNTIES IN SOUTHERN ILLINOIS UNTIL 1130 AM CDT... AT 1041 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS WITH DIME SIZE HAIL...AND STRONG WINDS AROUND 40 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF SIMPSON TO ANNA...MOVING NORTHEAST AT 50 MPH. LOCATIONS THAT MAY BE IMPACTED INCLUDE COBDEN...GOREVILLE...NEW BURNSIDE...LAKE OF EGYPT AREA...STONEFORT...CREAL SPRINGS...CARRIERS MILLS...CRAINVILLE...HARRISBURG...MARION...ENERGY...MUDDY... SPILLERTOWN...PITTSBURG...WHITEASH...JOHNSTON CITY...RALEIGH... ELDORADO...GALATIA...WEST FRANKFORT...THOMPSONVILLE...NORRIS CITY... HANAFORD AND BROUGHTON. THIS STORM WILL PRODUCE VERY HEAVY RAIN AS WELL...WHICH MAY RESULT IN STANDING WATER ON AREA ROADS. WATER LEVELS IN SMALL CREEKS...STREAMS AND IN DITCHES MAY RISE QUICKLY...ESPECIALLY IN POOR DRAINAGE AREAS.
The Paducah radar (KPAH), 30 km away, was scanning. The volume nearest the first event began at 18:29 UTC.
3 thunderstorm wind, 1 funnel cloud, 1 hail, 1 heavy rain. Local standard time, as filed.
A trained spotter estimated winds gusted to 60 mph. A few small tree limbs were blown down.
Numerous trees and power lines were blown down from Vienna south for a couple of miles.
Standing water was over State Route 142 at a couple of locations just south of Eldorado. There was a major vehicle accident at one of the locations. Several roadways in eastern Saline County were under water.
Several trees were down on a golf course just east of Mount Vernon. Large tree limbs were down in the city of Mount Vernon. Power outages were reported around the area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2010Every state in 2010This day in weather historyWarnings in Illinois, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218800, 218798, 218799, 218796, 221349, 218797.